Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 68, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 1998, 5:28 PM CDT for Barton County, Russell County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1998, 5:28 PM CDT (22:28 UTC)
- Expired
- May 24, 1998, 6:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Barton County, KS, Russell County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:50 PM CDT | Hail 0.75 | Gorham, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 925 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 242228 RRA SVRICT KSC009-167-242330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 528 PM CDT SUN MAY 24 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS SOUTHERN RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 630 PM CDT * AT 526 PM CDT...RADAR INDICATED A LARGE SEVERE THUNDERSTORM 25 MILES NORTHWEST OF GREAT BEND...MOVING TO THE EAST AT 30 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... GALATIA OLMITZ RUSSELL GREAT BEND HOISINGTON COMMUNITIES CLOSE TO THE RUSSELL/BARTON COUNTY BORDER WILL BE HIT THE HARDEST BY THIS STORM. THE STORM HAS A HISTORY OF PRODUCING VERY LARGE HAIL. IT WILL LIKELY PRODUCE LARGE HAIL IN EXCESS OF TWO INCHES IN DIAMETER. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY AGAINST HAILS DAMAGING EFFECTS. WINDS GREATER THAN 55 MILES AN HOUR ARE ALSO POSSIBLE WITH THIS STORM. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. WOLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:40 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 24, 3:40 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 340 PM CDT SUN MAY 24 1998 ...MAIN CONCERN THIS PACKAGE IS CHC OF RAIN FOR TODAY... RADAR SHOWS RAIN NEARLY WIDESPREAD ACROSS THE CWA...BUT CLEARING OUT QUICKLY. ETA MODEL SEEMED TO MATCH THE 06Z SFC MAP FAIRLY WELL...ALTHOUGH IT REALLY DROPS THE LOW DOWN INTO THE HEART OF TX BY THIS AFTN AND EVENING WHILE THE NGM/AVN KEEP IT IN NW TX. THIS SEEMS TO BE THE TREND LATELY WITH THE ETA MODEL. ALOFT...MODELS ARE IN BETTER AGREEMENT. ANOTHER S/W TO MOVE ACROSS KS THIS AFTN AS SEEN IN THE WATER VAPOR IN NE CO...THERES A PRETTY GOOD COLD POOL ALONG WITH IT. AS THE S/W AND COLD POOL MOVE OVER THE AREA...THIS SHOULD HELP STEEPEN LAPSE RATES AND COULD GET A FEW SHOWERS AND TSRA TO DEVELOP JUST ABOUT ANYWHERE TODAY...SO WILL KEEP 30 POPS IN THE FCST FOR TODAY IN CENTRAL SECTIONS WITH HIGHER POPS IN THE SE. UPPER LEVEL RIDGE TO BUILD INTO THE AREA TONIGHT THROUGH TUE...WITH SFC HIGH SETTLING IN BY 12Z TUE. COULD SEE FOG DEVELOP TONIGHT AS WINDS GO LIGHT AND VARIABLE OVER FAIRLY WET GROUND AND MOSTLY CLEAR SKIES. OTHERWISE...IT SHOULD KEEP THINGS QUIET INTO WED. LATEST AVN IS SHOWING GOOD MOISTURE RETURN ON WED...WITH 70C+ DEWPTS MOVING INTO ERN KS AND 850MB DEWPTS ARND +14C...HOWEVER ITS LOOKING LIKE WE WILL BE CAPPED SO WILL NOT MAKE ANY CHANGES AT THIS TIME FOR WED. NOONAN FCSTID = 15 ICT 79 59 83 61 / 30 5 0 0 HUT 77 57 81 61 / 30 0 0 0 EWK 78 57 82 61 / 30 5 0 0 EQA 78 58 82 61 / 30 5 0 0 WLD 81 59 84 63 / 30 5 0 0 RSL 74 54 78 59 / 30 0 0 0 GBD 75 56 79 60 / 30 0 0 0 SLN 76 54 80 60 / 30 0 0 0 MPR 77 56 81 61 / 30 0 0 0 CFV 80 58 81 60 / 70 10 0 0 CNU 80 56 81 60 / 70 10 0 0 K88 79 56 80 60 / 70 10 0 0 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:16 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 64 min |
| May 24, 6:19 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 61 min |
| May 24, 6:24 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 61 min |
| May 24, 6:28 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth | 62 min |
| May 24, 6:35 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.